Primary adrenal insufficiency due to bilateral adrenal infar
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
COVID-19 is a proinflammatory and prothrombotic condition, but its impact on adrenal function has not been adequately evaluated.

A 46-year-old woman presented with abdominal pain, hypotension, skin hyperpigmentation after COVID-19 infection. The patient had hyponatremia, serum cortisol <1.0 ug/dL, ACTH of 807 pg/mL and aldosterone <3 ng/dL. Computed tomography (CT) findings of adrenal enlargement with no parenchymal and minimal peripheral capsular enhancement after contrast were consistent with bilateral adrenal infarction. The patient had autoimmune hepatitis and positive antiphospholipid antibodies, but no previous thrombotic events. The patient was treated with intravenous hydrocortisone, followed by oral hydrocortisone and fludrocortisone.

Among 115 articles, researchers identified nine articles, including case reports, of new-onset adrenal insufficiency and/or adrenal hemorrhage/infarction on CT in COVID-19. Adrenal insufficiency was hormonally diagnosed in five cases, but ACTH levels were measured in only three cases (high in one case and normal/low in other two cases). Bilateral adrenal non- or hemorrhagic infarction was identified in five reports (two had adrenal insufficiency, two had normal cortisol levels and one case had no data). Interestingly, the only case with well-characterized new-onset acute primary adrenal insufficiency after COVID-19 had a previous diagnosis of antiphospholipid syndrome. In our case, antiphospholipid syndrome diagnosis was established only after the adrenal infarction triggered by COVID-19.

Conclusively, these findings support the association between bilateral adrenal infarction and antiphospholipid syndrome triggered by COVID-19. Therefore, patients with positive antiphospholipid antibodies should be closely monitored for symptoms or signs of acute adrenal insufficiency during COVID-19.

Source: https://academic.oup.com/jcem/advance-article/doi/10.1210/clinem/dgab557/6330483?rss=1
Like
Comment
Share